Michigan, 2005

Hail and Damaging Winds in Michigan, June 8, 2005

June 8, 2005 · NWS GRR · 7 events in 4 counties and zones

4 thunderstorm wind, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
$25,000
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 7, 10:15 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 7, 10:15 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1115 PM EDT TUE JUN 7 2005

.UPDATE...
LATEST SFC ANALYSIS THIS EVENING REVEALS THE NEARLY STATIONARY
FRONTAL SYSTEM EXTENDING FROM SRN MN EASTWARD ACROSS CENTRAL/NRN
LOWER MI. LATEST REGIONAL RADAR IMAGERY THIS EVENING SHOWS THE BKN
LINE OF CONVECTION THAT DEVELOPED EARLIER OVER WI HAS NOW BECOME A
SOLID LINE OF CONVECTION JUST NORTH OF THIS SFC BOUNDARY. THIS
CONVECTION IS SHOWING A MOVEMENT TO THE ENE. THIS MOVEMENT WOULD BE
EXPECTED AS THE WAVE HELPING TO FIRE THE CONVECTION RIDES ALONG THE
FRONT. 850-300 MB THICKNESSES ALSO SUPPORT THE ENE MOVEMENT THROUGH
THE NIGHT. WITH THE ENE MOVEMENT...THIS LINE OF CONVECTION WOULD
LIKELY JUST MISS OUR ENTIRE CWFA TO THE NORTH. WITH THIS IN MIND AND
IN COLLABORATION WITH SURROUNDING OFFICES...WE HAVE DROPPED POPS
OVER THE NRN SECTION OF THE CWFA TO 40 PCT.

ELSEWHERE ACROSS THE CWFA...DRY CONDITIONS ARE CURRENTLY IN PLACE.
EARLIER SFC BASED CONVECTION THAT TRIED TO MOVE ACROSS THE LAKE FROM
WI FIZZLED OUT BEFORE IT MADE IT TO THE ERN SHORELINE OF LAKE
MICHIGAN. IT IS EXPECTED THAT MOST OF THE CWFA SHOULD REMAIN
RELATIVELY QUIET THROUGH THE NIGHT WITH ALL OF THE ACTION REMAINING
JUST NORTH AND WELL WEST OF THE CWFA. THE EXCEPTION TO THIS WOULD BE
A RIBBON OF HIGHER DEW POINTS ALOFT THAT IS CURRENTLY ADVECTING IN
FROM THE WSW. WITH THIS RIBBON OF HIGHER DEW POINTS ADVECTING
IN...ELEVATED LI/S FALL TO AS LOW AS -6 LATE TONIGHT. WITH THIS
ADVECTION OF HIGHER MOISTURE...A FEW SHOWERS AND THUNDERSTORMS CAN
NOT BE RULED OUT. THEREFORE WE HAVE LEFT THE 30 PCT CHC OF SHOWERS
AND STORMS IN FOR THE REMAINDER OF THE CWFA. MOST AREAS SHOULD
REMAIN MAINLY DRY TONIGHT.

DEW POINTS AT THE SFC ARE MAINLY IN THE 60S AT THIS HOUR WITH A FEW
ISOLATED DEW POINTS IN THE UPPER 50S. WITH THESE HIGHER DEW
POINTS...TEMPS WILL ONCE AGAIN REMAIN MILD TONIGHT WITH LOWS
EXPECTED TO ONLY FALL INTO THE 60S ACROSS THE AREA.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

NJJ
Hazardous weather outlook, Jun 7, 5:33 AM EST, 18 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
633 AM EDT TUE JUN 7 2005

LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-081000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
PENTWATER TO MANISTEE-SOUTH HAVEN TO HOLLAND-
ST JOSEPH TO SOUTH HAVEN-WHITEHALL TO PENTWATER-
633 AM EDT TUE JUN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT...AS STORMS FIRE TO OUR
WEST THIS EVENING AND TRY TO MOVE EAST OVERNIGHT. THESE STORMS ARE
NOT EXPECTED TO BE SEVERE...BUT MAY BE ON THE STRONG SIDE WITH CLOUD
TO GROUND LIGHTNING STRIKES...LOCALLY HEAVY RAIN...HALF INCH
DIAMETER HAIL AND WIND GUSTS TO 50 MPH. THUNDERSTORM MOVEMENT WILL
BE TO THE EAST AT 30 MPH. STORMS WILL BE POSSIBLE AFTER 600 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS REMAIN IN THE FORECAST EACH DAY FROM WEDNESDAY THROUGH
SUNDAY. SOME OF THESE STORMS MAY REACH SEVERE LEVELS AS THERE WILL
BE PLENTY OF HEAT AND MOISTURE AROUND TO COMBINE FOR UNSTABLE
CONDITIONS. THE STORM PREDICTION CENTER HAS PORTIONS OF THE
SOUTHWEST QUARTER OF LOWER MICHIGAN IN A SLIGHT RISK FOR SEVERE
STORMS ON WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT...WITH BETTER CHANCES FOR
SPOTTERS BEING NEEDED ON WEDNESDAY AND THURSDAY.

DUKE

The radar

The Grand Rapids radar (KGRR), 85 km away, was scanning. The volume nearest the first event began at 05:18 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Van Buren

When
June 8, 12:20 AM EST to 12:25 AM EST
Where
Van Buren County, Lawton
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.167, -85.850

Hail, Kalamazoo

When
June 8, 12:35 AM EST
Where
Kalamazoo County, Schoolcraft
Measured
1 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.117, -85.633

Hail, Ionia

When
June 8, 12:57 AM EST
Where
Ionia County, Orleans
Measured
0.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
43.067, -85.133

Hail briefly covered the ground and wind gusts up to 60 m.p.h. were also reported.

Thunderstorm Wind, Clare

When
June 8, 1:00 AM EST
Where
Clare County, Harrison
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
44.017, -84.800

Law enforcement reported that the back side of a barn was blown out with numerous trees down near the intersection of Hemlock Avenue and Clarence Road.

Hail, Ionia

When
June 8, 1:45 AM EST
Where
Ionia County, Belding
Measured
1 in hail
Property damage
$15,000
Crop damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
43.100, -85.233

Hail broke a window on a home in Belding.

Thunderstorm Wind, Van Buren

When
June 8, 1:50 AM EST
Where
Van Buren County, Keeler
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.117, -86.167

Thunderstorm Wind, Kalamazoo

When
June 8, 2:05 AM EST
Where
Kalamazoo County, Galesburg
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
42.283, -85.417

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459477, 5459478, 5459479, 5459480, 5459481, 5459482, 5459483.